You can now access naloxone at Crew. Naloxone is a life-saving medicine that temporarily reverses the effects of an opioid overdose. In Scotland, the provision of naloxone has been extended and Crew can now supply members of the public. It is FREE and anyone over the age of 16 can grab a naloxone kit from the Crew Drop-in.
Prenoxad is the brand name of the intramuscular preparation of naloxone hydrochloride. Naloxone hydrochloride works to temporarily reverse the effects of an opioid overdose i.e. an overdose involving drugs like heroin, codeine, methadone or opium.
Naloxone reverses the effects of an opioid overdose by ‘kicking’ the opioid (such as heroin, methadone) out of the opioid receptors in the brain. Once the opioids are kicked out and naloxone attaches to the receptors in their place, normal breathing and heart rate will resume. The reversal effects of naloxone usually last for around 20-30 minutes. After this time the person could go back into overdose so it is important to stay with them and encourage them to accept medical help.
The provision of naloxone kits containing syringes pre-filled with a naloxone hydrochloride solution, is the most common way that naloxone is distributed in Scotland. These are designed to be administered by intramuscular (IM) injection and they are also known by the brand name Prenoxad.
In some areas, naloxone is available as a nasal spray device, under the brand name Nyxoid.
The Prenoxad naloxone kits that are supplied by Crew look like this:
The yellow box contains a pre-filled syringe and two needles. There is enough naloxone in the syringe for five doses of naloxone to be given to the person who is overdosing.
The kit is provided to you for free.
Anyone who might witness an opioid overdose. This might be drug workers, social workers, the police and family and friends of people who take drugs. It is most important that people who take drugs carry naloxone. People who take drugs are usually first to witness and respond to the majority of drug overdoses. At Crew we think as many people as possible should know what naloxone is, know how to use it and carry it everywhere they go.
Naloxone should be given to anyone who is non-responsive and displaying the sign of an overdose.
Signs of an opioid overdose include:
- Unconsciousness – won’t wake with a shout or a shake
- Severe nausea and vomiting
- Difficulty breathing/snoring/raspy breathing
- Blue/pale tingeing of knees, hands and lips
- Slow or erratic pulse (heartbeat)
- Pale, cold and clammy skin
- Pin-point pupils
In an emergency always call 999 for an ambulance.
If you are unsure if the person has taken opioids, always use naloxone as this will not cause any harm. If they do have opioids in their system amongst other drugs, reversing the effects may be enough to bring that person round. Naloxone has no side effects and you are not putting the person at risk by giving them naloxone.
If you want to find out more about naloxone you can complete an online training course – Overdose Prevention, Intervention and Naloxone – Scottish Drugs Forum e-learning course
How do I get naloxone?
We are supplying naloxone from our Drop-in. If you would like to get a free naloxone kit from Crew we ask that you complete 15 minutes of training with a member of our team. The training will cover when and how to use naloxone and how to respond to drug-related emergencies. After the chat you will be provided with the naloxone kit and the confidence to know what to do in an emergency. We can supply a free kit to anyone aged 16 and over. If you are under 16 and think you might need naloxone get in touch with us and we can support you to find out more about accessing a kit.
Before you come in for your appointment please watch this short introductory video about naloxone and how it works to temporarily reverse the effects of an opioid overdose.
Didn’t have a chance to watch the video before coming to your training slot? Just let us know when you arrive.
It would be helpful to think of any questions you might have about drug-related emergencies and naloxone in advance. You can bring a pen and paper if that is something you will find helpful but we will give you lots of info to take away. It is best if you can choose a training slot for a time when you won’t be under the influence of drugs (including alcohol). If you book a slot and think that you will be under the influence when you attend – let the Drop-in Team know by emailing email@example.com or texting 07860047501.
During the session a member of our team will chat with you about what naloxone is, how it works and when to use it. Spotting the signs of an opioid overdose will be the focus of the session but there will also be the chance to talk about drug-related emergencies more generally. Its a good opportunity to ask any questions that you might have.
Once you’ve completed the training you will be given:
- A naloxone kit
- Instructions for using your naloxone kit
- Responding to an overdose leaflet
- A flyer about getting naloxone at Crew (You can pass this on to people you know and encourage them to visit Crew to get their own kit)
- A flyer about benzodiazepines
- Information about accessing drug testing services
- A stamped addressed envelope and a small zip-lock bag so you can send a sample to WEDINOS (The Welsh Emerging Drug Identification Of Novel Substances project) if you need to identify the contents of any drugs you have
If you would like a naloxone kit but can’t make it to Crew there are a few options for you:
- Contact your local drug service – find yours here
- Contact your local pharmacy – some pharmacies are able to provide naloxone
- Ask your GP
- Order a naloxone kit by post from Scottish Families Affected by Alcohol and Drugs
If you have already been supplied with naloxone before or you are looking to replace a kit that you have used or lost let us know when you are booking your slot.
Book a slot
To book a slot please complete the booking form below with your preferred date and slot. If you have any questions you can email firstname.lastname@example.org.